Alert archive / Nebraska / Freeze Warnings in 2012

Freeze Warning 4, NWS Hastings, NE

April 10, 20127 counties in Nebraska

NWS Hastings, NE issued this freeze warning at Apr 10, 2012, 3:52 PM CDT for 7 counties in Nebraska. It took effect at Apr 11, 2012, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2012, 3:52 PM CDT (20:52 UTC)
In effect from
Apr 11, 2012, 1:00 AM CDT
Expired
Apr 11, 2012, 8:00 AM CDT
In force
7 hr
Issued by
NWS Hastings, NE

Counties Greeley County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Polk County, NE, Valley County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WWUS73 KGID 102052
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
352 PM CDT TUE APR 10 2012

...FREEZING TEMPERATURES EXPECTED AGAIN TONIGHT...

.DRY AIR WITH LIGHT WINDS WILL ALLOW FOR GOOD RADIATIONAL COOLING
THAT WILL RESULT IN AREAS WITH BELOW FREEZING TEMPERATURES.

NEZ039>041-047>049-064-110500-
/O.NEW.KGID.FZ.W.0004.120411T0600Z-120411T1300Z/
VALLEY-GREELEY-NANCE-HOWARD-MERRICK-POLK-YORK-
INCLUDING THE CITIES OF...ORD...FULLERTON...ST. PAUL...
CENTRAL CITY...OSCEOLA...YORK
352 PM CDT TUE APR 10 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY. 

* TEMPERATURES...OVERNIGHT LOWS ARE EXPECTED TO DROP INTO THE 
  UPPER 20S TO LOWER 30S...WITH THE COLDEST READINGS IN LOW 
  LYING AREAS. 

* IMPACTS...EVEN IF PARTS OF THE AREA DO NOT FREEZE...PATCHY 
  FROST DEVELOPMENT IS ALSO POSSIBLE. GIVEN THE UNUSUALLY EARLY 
  START TO THE GROWING SEASON THIS SPRING...PRECAUTIONS SHOULD 
  BE TAKEN TO PROTECT SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

WESELY
3 follow-up statements
102 
WWUS73 KGID 110156
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
856 PM CDT TUE APR 10 2012

...FREEZING TEMPERATURES EXPECTED AGAIN TONIGHT...

.DRY AIR WITH LIGHT WINDS WILL ALLOW FOR GOOD RADIATIONAL COOLING
THAT WILL RESULT IN AREAS WITH BELOW FREEZING TEMPERATURES.

NEZ039>041-047>049-064-111000-
/O.CON.KGID.FZ.W.0004.120411T0600Z-120411T1300Z/
VALLEY-GREELEY-NANCE-HOWARD-MERRICK-POLK-YORK-
INCLUDING THE CITIES OF...ORD...FULLERTON...ST. PAUL...
CENTRAL CITY...OSCEOLA...YORK
856 PM CDT TUE APR 10 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
WEDNESDAY...

* TEMPERATURES...OVERNIGHT LOWS ARE FORECAST TO DROP INTO THE
  UPPER 20S TO LOWER 30S...WITH THE COLDEST READINGS EXPECTED IN
  LOW LYING AREAS.

* IMPACTS...EVEN IF PARTS OF THE AREA DO NOT FREEZE...PATCHY FROST
  DEVELOPMENT IS POSSIBLE. GIVEN THE UNUSUALLY EARLY START TO THE
  GROWING SEASON THIS SPRING...PRECAUTIONS SHOULD BE TAKEN TO
  PROTECT SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
362 
WWUS73 KGID 111020
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
520 AM CDT WED APR 11 2012

...FREEZING TEMPERATURES EXPECTED AGAIN TONIGHT...

.DRY AIR WITH LIGHT WINDS HAVE ALLOWED FOR EFFICIENT RADIATIONAL
COOLING THAT...RESULTING IN AREAS WITH BELOW FREEZING
TEMPERATURES.

NEZ039>041-047>049-064-111300-
/O.CON.KGID.FZ.W.0004.000000T0000Z-120411T1300Z/
VALLEY-GREELEY-NANCE-HOWARD-MERRICK-POLK-YORK-
INCLUDING THE CITIES OF...ORD...FULLERTON...ST. PAUL...
CENTRAL CITY...OSCEOLA...YORK
520 AM CDT WED APR 11 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

* IMPACTS...EVEN IF PARTS OF THE AREA DO NOT FREEZE...PATCHY 
  FROST DEVELOPMENT IS POSSIBLE. GIVEN THE UNUSUALLY EARLY START 
  TO THE GROWING SEASON THIS SPRING...PRECAUTIONS SHOULD BE 
  TAKEN TO PROTECT SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

HEINLEIN
311 
WWUS73 KGID 111254
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
754 AM CDT WED APR 11 2012

...THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 8 AM CDT THIS
MORNING...

NEZ039>041-047>049-064-111400-
/O.EXP.KGID.FZ.W.0004.000000T0000Z-120411T1300Z/
VALLEY-GREELEY-NANCE-HOWARD-MERRICK-POLK-YORK-
INCLUDING THE CITIES OF...ORD...FULLERTON...ST. PAUL...
CENTRAL CITY...OSCEOLA...YORK
754 AM CDT WED APR 11 2012

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING. 

TEMPERATURES ARE EXPECTED TO CLIMB ABOVE FREEZING THIS
MORNING...SO THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 8 AM
CDT. 

$$

SALTZMAN

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this freeze warning went out at Apr 10, 3:46 PM CDT, 6 minutes earlier.

Area forecast discussion, Apr 10, 3:46 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
346 PM CDT TUE APR 10 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. THE PRIMARY CONCERN WILL
CENTER AROUND LOW TEMPERATURES TONIGHT...WHICH WILL BE INFLUENCED BY
A TRICKY CLOUD COVER FORECAST. SOME AREAS...ESPECIALLY OUR FAR NORTH
AND NORTHEAST ZONES COULD ONCE AGAIN SEE BELOW FREEZING TEMPERATURES
LATE TONIGHT INTO EARLY WEDNESDAY MORNING.

THE GFS AND NAM BOTH INDICATE THAT A LAYER OF CLOUDS LOCATED BETWEEN
850 MB AND 700 MB WILL THICKEN ACROSS THE SOUTHWESTERN TWO THIRDS OF
OUR CWA...ESPECIALLY AFTER MIDNIGHT. DEWPOINTS ARE CERTAINLY VERY
LOW REPRESENTING THE DRY AIR MASS AND WITH LIGHT WINDS TEMPERATURES
SHOULD QUICKLY COOL THIS EVENING INTO THE EARLY MORNING HOURS.
HOWEVER...SHOULD CLOUD COVER THICKEN...THEN THAT WILL EASE THE
TEMPERATURE SLIDE AND MOST LOCATIONS THAT SEE OVERCAST SKIES SHOULD
NOT FREEZE. IT APPEARS THAT CLOUD COVER WILL BE LESS EXTENSIVE
ACROSS OUR FAR NORTHEASTERN ZONES AND THEREFORE THESE AREAS WILL
ONCE AGAIN BE MOST SUSCEPTIBLE TO ANOTHER NIGHT OF SUBFREEZING
TEMPERATURES. GRAND ISLAND...HASTINGS...KEARNEY...AND POINTS TO THE
SOUTH AND WEST SHOULD HAVE ENOUGH CLOUDS AROUND TO KEEP TEMPERATURES
JUST ABOVE FREEZING. HOWEVER...IF THE CLOUDS DO NOT FORM OR REMAIN
PERSISTENT ENOUGH OVER THE TRI CITIES DURING THE LATE NIGHT TO EARLY
MORNING HOURS THEN EVEN THE TRI CITIES COULD SEE SOME FROSTY
CONDITIONS. CONSEQUENTLY...THIS IS A VERY DIFFICULT TEMPERATURE
FORECAST FOR TONIGHT GIVEN FREEZE HEADLINE CONCERNS.

WEDNESDAY...CLOUDS SHOULD PERSIST ACROSS MOST OF THE
CWA...ESPECIALLY FROM THE TRI CITIES AND POINTS OFF TO THE
SOUTHWEST. THIS WILL MAKE IT DIFFICULT TO WARM UP AND HIGHS COULD BE
STUCK IN THE UPPER 50S. SOUTHEAST WINDS WILL BE ON THE INCREASE
THROUGH THE DAY ON WEDNESDAY SO THERE WILL BE MORE OF A BREEZE
AROUND COMPARED WITH THE LIGHT WINDS WE EXPERIENCED TODAY.

.LONG TERM...00Z THURSDAY THROUGH TUESDAY.  PRIMARY CONCERN IN THE
EXTENDED CONTINUES TO BE THE TIMING OF PRECIPITATION CHANCES AS WE
WILL BE IN AN ACTIVE PERIOD...PATTERN-WISE.

BY 00Z THURS IT LOOKS LIKE THE UPPER LEVEL PATTERN WILL HAVE
PROGRESSED EASTWARD WITH THE RIDGE AXIS CURRENTLY OVER THE ROCKIES
PROGGED TO BE 500 MILES EAST AND OVER OUR CWA. AT THAT TIME THE
PATTERN OVER THE CONUS INDICATES TROUGHS ON THE EAST AND WEST COASTS
WITH RIDGING IN THE CENTRAL. BY SATURDAY MORNING THE RIDGE IS
FORECAST TO PROGRESS EAST SO THERE WOULD BE OVERALL RIDGING IN THE
EASTERN HALF OF THE CONUS WITH A LARGE BROAD TROUGH AND A COUPLE OF
CLOSED LOWS IN THE WESTERN HALF.  THIS WILL ALLOW SEVERAL SHORTWAVES
TO ROTATE THROUGH THE CENTRAL PLAINS FROM THURSDAY THROUGH NEXT
MONDAY BRINGING US OFF AND ON CHANCES FOR PRECIPITATION.  THE FIRST
OF THESE WAVES LOOKS LIKE IT WILL LIFT ACROSS THE REGION WED NIGHT
INTO THURSDAY. LOW LEVEL JET RAMPS UP AND SHOULD HELP TRANSPORT
HIGHER MOISTURE INTO THE AREA. INSTABILITY NOT THAT IMPRESSIVE AND
NEITHER ARE LOW/MID LEVEL LAPSE RATES SHOULD THREAT OF SEVERE
MINIMAL BUT WILL AT LEAST MENTION ISOLATED THUNDER. IN ADDITION TO
RAIN CHANCES...SOUTH WINDS SHOULD INCREASE THURSDAY AS THE PRESSURE
GRADIENT TIGHTENS UP ACROSS THE AREA WITH LEE TROUGH DEEPENING TO
OUR WEST.

MAY HAVE A REPEAT THURSDAY NIGHT WITH ANOTHER WAVE ROTATING THROUGH
AND WILL CONTINUE RAIN CHANCES. MODELS POINT TO AN INCREASE IN
SURFACE MOISTURE FROM THURS INTO FRIDAY WITH BETTER INSTABILITY
ESPECIALLY IN THE SOUTHWEST PART OF THE CWA. SURFACE FRONT SLATED TO
PUSH THROUGH THE AREA ON FRIDAY AND BY MAX HEATING TIME THE BEST
AREAS FOR THUNDERSTORMS SHOULD BE SOUTHEAST AND EAST OF OUR CWA IF
THE SPEED OF THE SYSTEM TURNS OUT AS EXPECTED. MAY NOT BE ABLE TO
PULL PRECIP CHANCES COMPLETELY BUT WILL WAIT FOR 12Z EC RUN AND
POSSIBLY 12Z GFS RUN...WHICH IS LATE...BEFORE DECIDING.

AS FAR AS THE REST OF THE PERIOD GO...FOLLOWED THE EC FOR THE MOST
PART. RAIN CHANCES TOUGH TO PIN DOWN EXACTLY SAT THROUGH MON BUT
APPEARS THAT AT LEAST SOME POSSIBILITY FOR RAIN EACH DAY AS WE STAY
IN CYCLONIC FLOW DURING THAT TIME WITH BIG UPPER WAVE EITHER STILL
JUST WEST OR OVER US.  ALSO WILL NEED TO CONTEND WITH STALLED
SURFACE BOUNDARIES IN THE AREA WHICH WILL ALSO BE THE FOCUS FOR
RAIN.  DID LEAVE OUT THUNDER MENTION AFTER SUNDAY AS BETTER
INSTABILITY REMAINS SOUTHEAST OF THE CWA SUNDAY NIGHT AND MONDAY.
ACTUALLY THE EARLY PART OF THE WORKWEEK COULD BE ON THE COOL SIDE
AND THE LATEST EC SHOWS THE RAIN/SNOW THICKNESS LINE NOT THAT FAR NW
OF OUR CWA BY 12Z MONDAY.  WENT AHEAD AND KEPT TUESDAY DRY AS IT
APPEARS THAT TROUGH AXIS SHOULD BE EAST OF CWA BY THEN.

.AVIATION...18Z KGRI TAF. VFR CONDITIONS WILL PREVAIL AT KGRI
THROUGH THE TAF VALID PERIOD. THE WIND WILL BE LIGHT AND OUT OF
THE EAST TODAY...BUT WILL SHIFT TO SOUTHEAST BY WEDNESDAY MORNING.
THERE COULD ALSO BE A SCATTERED TO BROKEN DECK OF MID CLOUDS
SITUATED BETWEEN 5000-7000 FT AGL THROUGH MUCH OF THIS PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FREEZE WARNING FROM 1 AM TO 8 AM CDT WEDNESDAY FOR NEZ039>041-
     047>049-064.

KS...NONE.
&&

SHORT...WESELY
LONG...EWALD
Hazardous weather outlook, Apr 10, 8:17 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
817 AM CDT TUE APR 10 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
817 AM CDT TUE APR 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FROST IS POSSIBLE LATE TONIGHT AND EARLY WEDNESDAY MORNING
ALONG AND NORTHEAST OF A LINE FROM LOUP CITY TO HASTINGS TO
GENEVA NEBRASKA. TEMPERATURES ARE EXPECTED TO BE BELOW FREEZING
ALONG AND NORTHEAST OF A LINE FROM ORD TO YORK NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY NIGHT.

SOME THUNDERSTORMS COULD BE STRONG THURSDAY NIGHT...ESPECIALLY
ALONG AND WEST OF A LINE FROM LEXINGTON NEBRASKA TO STOCKTON
KANSAS.

SOME THUNDERSTORMS MAY BE STRONG OR SEVERE FRIDAY AND SATURDAY
ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

Nearby

Freeze Warnings in Nebraska, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.